On the asymptotic efficiency of selection procedures for independent gaussian populations

Royi Jacobovic, Or Zuk

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


The field of discrete event simulation and optimization techniques motivates researchers to adjust classic ranking and selection (R&S) procedures to the settings where the number of populations is large. We use insights from extreme value theory in order to reveal the asymptotic properties of R&S procedures. Namely, we generalize the asymptotic result of Robbins and Siegmund regarding selection from independent Gaussian populations with known constant variance by their means to the case of selecting a subset of varying size out of a given set of populations. In addition, we revisit the problem of selecting the population with the highest mean among independent Gaussian populations with unknown and possibly different variances. Particularly, we derive the relative asymptotic efficiency of Dudewicz and Dalal ’s and Rinott’s procedures, showing that the former can be asymptotically superior by a multiplicative factor which is larger than one, but this factor may be reduced by proper choice of parameters. We also use our asymptotic results to suggest that the sample size in the first stage of the two procedures should be logarithmic in the number of populations.

Original languageAmerican English
Pages (from-to)5375-5405
Number of pages31
JournalElectronic Journal of Statistics
Issue number2
StatePublished - 2017

Bibliographical note

Publisher Copyright:
© 2018, Institute of Mathematical Statistics. All rights reserved.


  • Asymptotic statistics
  • Discrete events simulation
  • Extreme value theory
  • Selection procedures


Dive into the research topics of 'On the asymptotic efficiency of selection procedures for independent gaussian populations'. Together they form a unique fingerprint.

Cite this